Try it
Pharmacology · Antimicrobials
Sample itemWhy should aminoglycoside levels be monitored in prolonged therapy?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Nephrotoxicity and ototoxicity relate to exposure
Aminoglycosides have a narrow therapeutic window and accumulation can damage renal tubules and cochlear or vestibular hair cells.
Option by option
A. Nephrotoxicity and ototoxicity relate to exposure (correct)
Correct: exposure-related renal and ear toxicity requires monitoring.
B. They cause universal neutropenia
Neutropenia is not the classic major toxicity.
C. They always cause hypoglycaemia
Hypoglycaemia is not their typical dose-limiting toxicity.
D. They are inactivated by stomach acid only
Parenteral dosing bypasses gastric acid issue.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntimicrobialsWhich drug causes 'gray baby syndrome' in neonates?
- AntimicrobialsDuring a rapid intravenous infusion of vancomycin, a patient develops flushing and an er…
- AntimicrobialsA 68-year-old man on prednisolone for polymyalgia rheumatica is given ciprofloxacin for…